Written by Clay Smith
Adverse drug events (ADE) related to antibiotics led to nearly 70,000 ED visits a year in children ≤19 years. One out of every 330 children ≤2 years given amoxicillin will end up in the ED with an ADE.
Why does this matter?
Sometimes we forget that for each drug we prescribe, people may be helped but also may be harmed. How often do children come to the ED for antibiotic related harms?
Watch out for that amox!
This was a retrospective review of ADE surveillance from 2011-2014. Based on the surveillance data in young people ≤19 years, they estimated that nearly 70,000 PED visits per year were due to ADE from antibiotics. The most common ADE was an allergic reaction. About 30% were more serious reactions, such as angioedema or anaphylaxis. A key stat to remember is that for every 330 children ≤ 2 years given amoxicillin, one will end up in the ED with an ADE. Antibiotics were the cause of almost half of all ED visits for systemic drug reactions during this time. Children ≤2 made up 41% of these visits. In kids ≤9, amoxicillin was the most common culprit. ADE decreased over time for all antibiotics except TMP/SMX, which saw an increase in ADE with advancing age and was the most common culprit in kids 10-19 years. Most were discharged home, but 3% were serious enough to require admission. Parents often want an antibiotic for their child’s cold or other non-indication. This kind of information can help us as we counsel them about the real dangers of antibiotics. Few parents are familiar with the severe potential harm associated with antibiotic use in their child and want their doctors to discuss this with them.
US Emergency Department Visits for Adverse Drug Events From Antibiotics in Children, 2011-2015. J Pediatric Infect Dis Soc. 2018 Aug 23. doi: 10.1093/jpids/piy066. [Epub ahead of print]
Open in Read by QxMD
Reviewed by Thomas Davis